Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 54, NWS El Paso, TX

July 12, 2021Grant County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jul 12, 2021, 6:43 PM MDT for Grant County, New Mexico. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2021, 6:43 PM MDT (00:43 UTC)
Expired
Jul 12, 2021, 7:30 PM MDT
In force
47 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Grant County, NM

The radar

The El Paso radar (KEPZ), 190 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 521 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
521 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
2245 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

001 
WUUS54 KEPZ 130043
SVREPZ
NMC017-130130-
/O.NEW.KEPZ.SV.W.0054.210713T0043Z-210713T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
643 PM MDT Mon Jul 12 2021

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  North central Grant County in southwestern New Mexico...

* Until 730 PM MDT.

* At 641 PM MDT, a severe thunderstorm was located north of Gila Hot 
  Springs, moving south at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lake Roberts, Gila Hot Springs, Camp Thunderbird, Copperas Vista,
  Sapillo Creek Valley, Upper Mimbres Valley, Sapillo Campground and
  Portions of the Gila Wilderness.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3295 10803 3295 10841 3320 10832 3320 10804
TIME...MOT...LOC 0041Z 005DEG 25KT 3323 10817 

HAIL...1.25IN
WIND...60MPH
 
$$

DeL
1 follow-up statement
589 
WWUS54 KEPZ 130114
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
714 PM MDT Mon Jul 12 2021

NMC017-130130-
/O.CON.KEPZ.SV.W.0054.000000T0000Z-210713T0130Z/
Grant NM-
714 PM MDT Mon Jul 12 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTH CENTRAL GRANT COUNTY...

At 713 PM MDT, a severe thunderstorm was located near Gila Hot
Springs, moving south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lake Roberts, Gila Hot Springs, Copperas Vista, Sapillo Creek Valley,
Sapillo Campground and Portions of the Gila Wilderness.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3320 10813 3318 10809 3299 10808 3301 10839
      3320 10832
TIME...MOT...LOC 0113Z 014DEG 13KT 3314 10819 

HAIL...1.00IN
WIND...60MPH
 
$$

JD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 5:16 PM MDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 12, 5:16 PM MDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
516 PM MDT Mon Jul 12 2021

.AVIATION...00Z TAF CYCLE
P6SM FEW-SCT060-080 SCT-BKN150-200 through 12Z then becoming FEW-
SCT080-100. Isolated to scattered VRB20g35KT 1-3SM BKN040-060
mainly over the Gila region through 03Z. Isolated storms may move
out of the north after 04Z near KTCS and KDMN through 08Z, but
with a lack of strong convection to the north at this time, held
off on putting in any mention of TS for now at these terminals.
Isolated storms expected again over the Gila region after 18Z.
Prevailing winds generally east to southeast AOB 12KTS.

&&

.PREV DISCUSSION...218 PM MDT Mon Jul 12 2021...

.SYNOPSIS...
The sometimes excessive rainfall that we have seen lately will
take a short break this week as the main moisture plume shifts
westward into Arizona. However there will be enough moisture
lingering to at least produce a few scattered showers and storms
at times. A slight uptick in activity will accompany a disturbance
across the region late week before we shift back to just
scattered storms again by the weekend.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Tuesday...
The atmosphere is still trying to recover from yesterday's severe
weather event. Any storms that form tonight will favor the Gila
Region and west of the Continental Divide where more instability
exists. A subtle weakness appears to be rounding the upper high and
eventually heading southward toward the Borderland. Again, whatever
storms result overnight from this feature should be west of the Rio
Grande.

On Tuesday slightly drier air will work its way into our area,
especially at the mid levels. Deeper moisture will exist closer to
the Arizona border, so thunderstorm activity will be scattered over
the Gila Region and perhaps west of the divide down to the NM boot
heel during the afternoon and evening hours. This is actually a good
thing since the heavy rainfall has favored areas further east and
the far western areas really need it. Temperatures will remain
slightly below or near normal levels.

&&

.LONG TERM...Tuesday night through Monday
It appears that the main upper high will still be parked to our
west early Wednesday. This means that the main monsoonal moisture
plume will likely stay positioned just to our west over south
central Arizona. None the less, enough moisture will linger over
the Borderland to help generate a few afternoon and evening
showers and storms (mainly along and west of the divide). This is
actually good news as the latest drought monitor is showing less
drought over far west Texas and southern New Mexico along and east
of the Rio Grande. Meanwhile much of southwest New Mexico remains
in Severe to Extreme Drought. So the idea of shifting the rain
focus westward for a few days is actually good news.

Models continue to be in generally fair agreement that yet another
northern branch shortwave will manage to work it's way around the
upper high and deliver a better shot at storm development and
coverage Thursday and possibly into Friday. By this time PW values
should be back above normal for most areas. This set-up could
also deliver a few strong to even severe storms given modest Cape
values in the forecast sounding. However, I doubt Thursday will
be anything like the weather the region saw back on Sunday.
Afterwards, it will be back to isolated to scattered afternoon
and evening convection next weekend with the upper high back in
control and our monsoon season still progressing.

&&

.FIRE WEATHER...
Though showers and thunderstorms are possible each day of the
period, they will be favored over the Gila Region and west of the
Continental Divide through Wednesday with the lowlands east of the
Rio Grande relatively inactive. Late week into the weekend upper
disturbances and an increase in moisture will allow thunderstorms to
form all areas, though still favoring west of the Rio Grande. Min
RHs will be between 15 and 30% across the lowlands and between 30
and 60% in the mountains through the work week. Winds will generally
be light to moderate, except strong and gusty where thunderstorms
are present. The vent rates will be poor to very good.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 73  94  74  95 /   0   0   0   0
Sierra Blanca           62  86  65  89 /   0   0   0   0
Las Cruces              68  93  69  93 /   0   0   0  20
Alamogordo              66  91  68  93 /  20   0   0  20
Cloudcroft              48  69  50  70 /  20  10   0  20
Truth or Consequences   68  91  71  90 /  30  20  20  40
Silver City             62  84  64  83 /  30  30  30  40
Deming                  68  94  68  94 /  10   0   0  30
Lordsburg               70  93  69  90 /  10  10  20  40
West El Paso Metro      73  94  74  96 /   0   0   0   0
Dell City               65  92  66  94 /   0   0   0   0
Fort Hancock            68  94  70  96 /   0   0   0   0
Loma Linda              64  86  67  88 /   0   0   0   0
Fabens                  70  94  73  96 /   0   0   0   0
Santa Teresa            69  92  70  94 /   0   0   0   0
White Sands HQ          70  91  71  93 /   0   0   0  10
Jornada Range           68  90  69  91 /   0   0   0  20
Hatch                   69  93  71  93 /  10   0  10  30
Columbus                70  92  71  93 /   0   0   0  20
Orogrande               67  91  68  93 /   0   0   0   0
Mayhill                 53  78  55  79 /  20  30   0  10
Mescalero               53  79  56  80 /  20  20   0  20
Timberon                51  77  53  78 /  20   0   0   0
Winston                 57  83  59  82 /  30  50  40  50
Hillsboro               65  88  67  88 /  20  20  20  30
Spaceport               66  89  68  90 /  20   0  10  30
Lake Roberts            57  84  58  83 /  40  40  30  50
Hurley                  62  88  63  87 /  30  20  20  40
Cliff                   61  93  62  90 /  40  40  40  50
Mule Creek              64  88  65  84 /  40  50  50  70
Faywood                 65  87  67  87 /  20  20  20  30
Animas                  68  93  68  90 /  10  10  20  40
Hachita                 67  92  67  91 /   0   0  10  30
Antelope Wells          67  93  67  91 /   0   0  10  40
Cloverdale              65  89  64  85 /  10  10  20  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

38/27/26
Hazardous weather outlook, Jul 12, 11:45 AM MDT, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1145 AM MDT Mon Jul 12 2021

NMZ401>417-TXZ418>424-131745-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1145 AM MDT Mon Jul 12 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
Isolated thunderstorms are expected across portions of the Gila
Region and areas west of the Continental Divide. A few storms may
produce gusty outflow winds and frequent lightning, in addition to
locally heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Dry air and northeast flow aloft will keep things relatively
quiet across the area on Tuesday and Wednesday. A few isolated
storms are possible across the Gila Region and areas west of the
Divide.

Typical monsoon thunderstorms are expected throughout the rest of
the period due to a fresh intrusion of moisture across the area.
Confidence is greatest for Thursday into Friday, thunderstorm
confidence in coverage decrease heading into the weekend. Any
storms that do occur, may produce heavy rains and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:23 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Jul 13, 1:17 PM MDTAreal Flood AdvisoryEPZGrant118 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.